Covid vaccines have produced severe side-effects in 238 cases in 11 months
The State Agency of Medicines registered 238 cases of serious coronavirus vaccine side-effects between December 27 of last year and November 28 this year. Four people died.
Serious side-effects were reported most often in connection with Pfizer's Comirnaty vaccine (131 cases), followed by Vaxzervia by AstraZeneca (68 notices). Moderna vaccine Spikevax has been reported in 23 cases and the Janssen vaccine in 15 cases. The latter has been administered to fewest and the Pfizer vaccine to the largest number of people in Estonia.
Serious side-effects include death, life-threatening reactions to immunization, permanent health problems, including reactions causing disability and those necessitating or extending hospitalization.
The State Agency of Medicines has received 28 reports of death of which 15 by doctors and 13 by next of kin of patients. Notices of death concerned patients 56-97 years of age (average age 83.6 years) who had serious preexisting conditions that are a risk factor for severe Covid: essential hypertension, heart failure, renal insufficiency, diabetes, chronic obstructive pulmonary disease, tumors etc. That is why a link to vaccines was not established in most cases.
A connection to vaccines could not be ruled out in just four cases. All are tied to the Vaxzervia vaccine by AstraZeneca that is no longer used in Estonia: a 31-year-old man who died of thrombosis with thrombocytopenia syndrome in early March; an 81-year-old man who died of immune thrombocytopenia and hemorrhagic shock in early May; a 73-year-old woman who died of thrombocytopenia-induced hematoma complications two months after being vaccinated in spring and a 63-year-old woman who died after fainting as a result of high fever and hitting her head.
"All four cases were tied to the AstraZeneca vaccine. We now have increasingly effective and safer vaccines – mRNA vaccines. Vaccine safety can only improve," Minister of Health and Labor Tanel Kiik said.
Estonia's vaccine damages fund to compensate people for severe health damage caused by side-effects will work retroactively in the case of coronavirus vaccines.
Other serious side-effects
Neurological disorders were most numerous (41), followed by allergic reactions and heart problems (37 each). Hemorrhages and thrombocytopenia was reported in 13 cases, with vomiting (8) and visual impairment (7) less common. There were five miscarriages. There were also isolated reports of kidney or metabolic problems, as well as preeclampsia or shot complications.
Thrombi were reported in 48 cases, 23 following use of the AstraZeneca vaccine, 14 after Pfizer, seven after Moderna and four cases after receiving the Janssen vaccine, while recent data suggests ordinary thrombi are not associated with vaccines (with the exception of venous thrombembolism in the case of the Janssen vaccine).
Medical confirmation is needed to evaluate causation in the case of reports by patients or next of kin, including previous and preexisting conditions, test results, medication and autopsy results in case of death.
In the case of 65 notices out of a total of 119, patients or relatives authorized contacting the doctor for the necessary medical background. A notice describing a severe reaction sent in by a relative or parent needs to include the patient's full name as it is otherwise impossible for the doctor to access their medical records.
Five cases of serious side-effects in minors
The State Agency of Medicines has received a total of 62 notices concerning possible side-effects or inefficacy of vaccines in minors over the last 11 months. Of those, 45 concerned the Pfizer vaccine, 15 Moderna vaccine, one AstraZeneca and one Janssen vaccines. Vaccines proved ineffective in four cases.
Serious side-effects have been reported in nine cases of which the agency found that vaccines could have been the cause in five.
Four of those cases are tied to the Pfizer vaccine. An allergic reaction manifested in two cases: a 13-year-old boy lost consciousness, his blood pressure dropped and he developed a rash immediately after receiving the first dose of vaccine; a 14-year-old girl broke out in hives two days after receiving her first shot. Both teenagers required treatment and made a full recovery.
Thrombocytopenia was registered in one case: a 15-year-old girl developed a rash of petechia two weeks after vaccination and was diagnosed with immune thrombocytopenia that while not a known side-effect of mRNA vaccines is considered a risk for all vaccines and viral diseases, which is why a link to vaccination cannot be ruled out because of the temporal aspect.
One case of facial paralysis in a 13-year-old boy six weeks after the first vaccine shot was reported. The boy required treatment and is recovering.
A single case of essential tremor was reported when a 16-year-old girl developed trembling of the hands and tongue and myoclonic seizures of the hands and feet a day after her first vaccine dose. She was hospitalized and recovered in three days.
A 17-year-old girl suffered an epileptic seizure three hours after getting the first shot of the Moderna vaccine. The seizure lasted for 20 minutes but passed without the need for treatment. The girl has a preexisting central nervous system condition that increases the risk of seizures.
Link unclear in three cases
The State Agency of Medicines failed to establish a connection to vaccines or deemed it unlikely in three cases.
A 13-year-old boy suffered a fit of cramps nine days after receiving his second vaccine shot that caused him to lose consciousness for three minutes but passed without the need for treatment. There were no other post-vaccination reactions. The boy has experienced fever cramps on numerous occasions in the past and as nine days had passed since vaccination without fever or other reactions, the agency did not classify the case as related to vaccination.
A 14-year-old boy developed pericarditis and pleurisy 14 days after receiving his second shot. The family has a history of familial Mediterranean fever that manifests in pericarditis and pleurisy both of which the young man had previously experienced. The medicines agency deemed the incident an exacerbation of the underlying disease that has no link to vaccination.
A 16-year-old youth died of a pulmonary embolism on the sixth day after receiving their first dose of vaccine. The patient had risk factors and preexisting conditions, including repeated thromboses, which is why the agency did not establish a link to vaccination.
Follow ERR News on Facebook and Twitter and never miss an update!
Editor: Marcus Turovski